Inhalant abuse is also known as volatile substance abuse, solvent abuse, sniffing, huffing, and bagging. It is the intentional inhalation of a volatile substance to bring about an altered mental state. Inhalants are chosen for their low price, legal and easy availability, and ability to produce euphoria rapidly.
Inhalant abuse is a worldwide problem. It frequently affects younger children, compared to other forms of substance abuse. Teenagers and preteens are more likely to engage in this form of substance abuse than adults, especially since they can easily find these substances in their homes. It’s tougher for young people to get their hands on other recreational drugs, like alcohol, marijuana, and prescription drugs. Learn more about this type of abuse so you can find treatment for inhalants.
The term inhalants includes several volatile substances that may be abused to get high. The chemicals in inhalants can quickly lead to oxygen deprivation, seizures, heart failure, and other problems. Rather than getting high from it, users might die.
The most common method of abusing inhalants is to breathe the chemical in, which is how this group of substances received its name.
The high from inhalants lasts only a few minutes, but damage can occur quickly and last for a lifetime.
Anyone who abuses inhalants is at risk of harming their brains and bodies. Most people who abuse these substances are teenagers, who are still growing. This means they are at risk of suffering brain damage and bodily harm that could change their growth.
Other factors may impact whether a teenager or preteen begins abusing any substance. These factors are called “social determinants of health” and are especially common in groups that are not part of the mainstream. These groups are more likely to engage in substance abuse:
Inhalant abuse can cause immediate and lasting damage, even after just one use.
It’s known that volatile household or industrial chemicals are dangerous. Breathing in these chemicals is the same as breathing in other kinds of poison — they are toxic.
While cleaning or working in factories, people who use many of these products wear protective gear, including masks and gloves, because these substances can be so harmful.
Abusing chemical inhalants may lead to a short-term effect like an intense opioid high or being very drunk. Both short- and long-term inhalant abuse can cause brain damage from several sources, which can be particularly hard on an adolescent brain.
Effects can include the following:
Both short-term and long-term inhalant abuse has been known to cause brain damage from several sources, which can be particularly hard on an adolescent brain. There’s also a risk of sudden death with repeated use.
It’s possible to develop an addiction to inhalants. They can be both psychologically and physically addictive, like any other drug. Users describe a strong craving to continue using inhalants, especially after sustained usage over many days. Tolerance can develop with frequent use, and withdrawal syndrome can occur when the person stops.
Inhalants are not detected by conventional urine drug screening tests. Detection depends on a clinical diagnosis by knowledgeable medical professionals. Testing can show abnormal lab results such as elevated liver enzymes.
Tests can be done on blood and other tissues using gas chromatography, which screens the presence of substances found in inhaled solvents. Specific urine tests can trace benzene, toluene, and similar substances if they have been abused for a long time.
Friends and parents of inhalant abusers need to be aware of the visible signs of misuse.
If your child or teenager is abusing inhalants, there are a few signs that can indicate their dangerous habit:
Some household products, especially solvents and aerosol sprays, contain high concentrations of harmful chemicals. Sniffing these can lead to seizures, coma, and sudden cardiac arrest (heart stops). This can even happen to first-time users. Placing a plastic bag over your head to breathe in the inhalant can cause suffocation. Replacing oxygen in the lungs with toxic fumes can cause death by asphyxiation.
Emergency treatment for inhalant overdose means treating the life-threatening event that occurs as a result. It may be necessary to stop the seizure or restart the heart. There are no treatments to reverse the effects of inhalant intoxication.
Four main groups of inhalants are abused.
When abused for recreational reasons, nitrites are called “poppers” or “snappers” because of how the small bottles are opened. Chemicals sold for recreational use in this group include cyclohexyl nitrite, isoamyl (amyl) nitrite, and isobutyl (butyl) nitrite. They are widely abused in the party scene. The chemical eases pain and relaxes smooth muscles, making some types of sexual activity easier.
Nitrites are prohibited by the Consumer Product Safety Commission (CPSC), but they may still be sold legally when they are labeled “not for human consumption.” Some types of inhalants, like nitrous oxide, are found in dental clinics. Dentists, dental hygienists, and dental assistants are more likely to abuse these inhalants than others.
For the most part, all these chemicals impact the brain and body for 15 to 45 seconds. The effects of nitrites and nitrous oxide may last longer, but they are still harmful chemicals.
Some people may think the “head rush” is worth it, even though they are at risk of sudden death or long-term physical damage. Many users simply aren’t aware of the risks.
Research has shown that teaching adolescents life skills training in school has helped reduce inhalant use. Training should concentrate on improving self-esteem and communication, repairing relationships, and managing anxiety and pressure.
Parents also need to be educated about the risks and warning signs of inhalant abuse. The dangers of death, burns, flash fires, and serious brain damage should be restated to patients who are at risk. Promoting the education of parents, teachers, and children is fundamental in reducing inhalant use.
Methods for treating an inhalant addiction are not very different from the methods used to treat any other addictive behavior.
When withdrawing from inhalants, the individual will need support in a controlled setting, with medical supervision. Patients withdrawing from inhalants need monitoring for heart and neurological issues.
Inhalant withdrawal symptoms are similar to the withdrawal symptoms from benzodiazepine or alcohol addiction. Withdrawal can last a month or longer, and the chance of relapse is high.
Sustained inhalant abuse, especially of nitrites or nitrous oxide, can cause withdrawal symptoms when the person attempts to stop. These may include the following:
Residential treatment for inhalants is the highest level of care. The patient lives at the treatment center and has 24-hour medical care and supervision. This is important as it removes the patient from the distractions and triggers in the outside world. This is time to concentrate on himself and his disease.
Partial Hospitalization Program (PHP): This program is an intensive treatment option even though the patient does not live at the treatment center. The individual receives the same therapies and medical assistance but can go home at night.
Intensive Outpatient Program (IOP): The IOP could be considered the step-down program from PHP or Residential. Patients attend counseling and therapy sessions several days a week for several hours. They live at home and apply the skills learned in therapy to real life.
Outpatient Program (OP): This is a lower level of care and may be used as a step-down. The patient will still attend sessions but with less frequency.
Now, all you have to do is check out Footprints to Recovery. You will get a full medical assessment and the treatment you need. We have a knowledgeable and caring staff who recognize that every patient is unique and deserves respect. You already know the alternative to getting treatment. Footprints to Recovery can help you or your loved one look to the future. Contact us today for more information.